Arkansas, 2019

Damaging Wind in Arkansas, June 28, 2019

June 28, 2019 · NWS SHV · 1 event in 1 county or zone

An upper level trough over Northern Mississippi drifted west into Southern Arkansas, Northern Louisiana, and extreme Northeast Texas during June 28th, which helped to ignite scattered showers and thunderstorms over Southcentral Arkansas and Northcentral Louisiana during the afternoon and evening hours with the aid of diurnal heating and ample low level moisture. An isolated severe thunderstorm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough over Northern Mississippi drifted west into Southern Arkansas, Northern Louisiana, and extreme Northeast Texas during June 28th, which helped to ignite scattered showers and thunderstorms over Southcentral Arkansas and Northcentral Louisiana during the afternoon and evening hours with the aid of diurnal heating and ample low level moisture. An isolated severe thunderstorm developed over Eastern Union County Arkansas by mid-afternoon, which produced damaging winds that downed trees just south of the Strong community. This storm remained strong to severe at times as it eventually drifted southwest into portions of Northcentral Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 12:05 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 12:05 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
105 PM CDT Fri Jun 28 2019

.AVIATION...

Scattered showers and thunderstorms are expected to develop across
much of the area later today, and into the period tomorrow. Most
sites will experience predominant VFR conditions throughout this
TAF period, but it's worth noting the potential for reduced
visibility later this afternoon with some of these heavier
thunderstorms, particularly at our eastern sites such as KELD and
KMLU, where storms appear more likely. These areas can also
expect a brief wind change from the north as the storms move
through. We will monitor sites for this potential, and make
adjustments as necessary. Pilots can also expect winds to shift to
a southerly direction as these showers and storms move through
the area past 29/13z. /44/

&&

.PREV DISCUSSION... /issued 1008 AM CDT Fri Jun 28 2019/

UPDATE...

The majority of the overnight forecast package remains unchanged.
After reviewing observations and trends this morning, the only big
adjustments made to the package were PoP adjustments in a few
places. This upper level through continues to retrograde, with
storms already on the radar for most our neighbors to the east.
This activity may reach our eastern zones as early as 18z (1 PM).
With plenty of instability to work with, some of these storms may
still reach severe levels, but widespread severe weather is not
expected. The concern still remains regarding downburst potential
headed into this afternoon. Instability values and dry air aloft,
coupled with the weak shear present, all support the idea that some
of the stronger storms this afternoon will have the potential to
produce downburst wind damage with their decaying updrafts. /44/

PREV DISCUSSION... /issued 401 AM CDT Fri Jun 28 2019/

SHORT TERM.../Today through Saturday/

An upper trough over Northern Mississippi will continue to slowly
retrograde towards the ArkLaTex today and Saturday. Combined with
ascent from the trough, daytime heating should provide more than
enough instability for scattered to widespread convection this
afternoon, especially over Southern Arkansas and Northern
Louisiana. If an MCS develops over the ArkLaMiss region, the cold
pool from this complex could push an outflow boundary south and
southwest across our area (similar to what happened over
Mississippi on Thursday) resulting in additional convection over
Western Louisiana and portions of East Texas. Much of this
activity will be diurnally-driven and should gradually dissipate
during the evening hours. It is interesting to note that several
models maintain at least scattered convection overnight tonight
and into Saturday as the upper trough begins to move overhead.
While a couple of isolated showers or thunderstorms cannot be
ruled out, increasing convective inhibition during the nighttime
hours will be difficult to overcome. Therefore, only slight chance
to low-end chance PoPs were carried during the nighttime hours,
mainly along and south of Interstate 30. A similar situation is
expected to unfold on Saturday. However, convective coverage will
likely be greater across the entire area, and development may
occur a few hours earlier since the upper trough will be directly
overhead.

Deep layer shear will not be very supportive for organized severe
storms today or Saturday. However, conditions are quite supportive
for downbursts, which is also suggested by an abundance of
inverted-V forecast soundings from around the region. These
downbursts may produce marginally severe straight-line wind gusts
at times. Any storm that develops, especially storms with tall
updrafts, will have the potential for downburst activity.

CN

LONG TERM.../Saturday Night through Thursday Night/

Upper-trough across the ArkLaTex to retrograde west on Saturday
night eventually settling across central Texas by midweek.
Instability associated with upper-trough combined with southwest
flow aloft will allow for partly to mostly cloudy skies through
Wednesday. Additionally, diurnally driven scattered showers and
thunderstorms expected each afternoon, diminishing around sunset.
Temperatures to range from highs around 90 with lows in the lower
70s through much of the extended forecast period.

Latest forecast models are hinting at an upper-ridge building across
the region by Independence day allowing temperatures to nudge up a
couple of degrees and possibly limiting afternoon convection,
especially across portions of northeast Louisiana and southern
Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  88  70  88 /  20  50  30  40
MLU  70  89  71  90 /  30  50  30  40
DEQ  72  88  69  88 /  10  40  20  30
TXK  71  87  70  87 /  20  50  20  30
ELD  71  87  69  90 /  30  50  20  40
TYR  72  86  69  87 /  10  40  30  40
GGG  72  87  69  88 /  20  50  30  40
LFK  72  88  70  89 /  20  40  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09/44
Hazardous weather outlook, Jun 28, 11:56 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1256 PM CDT Fri Jun 28 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1256 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible today through early this
evening with the best chances across northeast Louisiana and
southern Arkansas. Thunderstorm coverage should gradually
diminish this evening as daytime heating wanes, but some isolated
storms could continue overnight. Strong gusty winds and brief,
locally heavy rainfall will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered afternoon showers and thunderstorms will be possible
through Thursday, mainly during peak daytime heating. The stronger
storms may produce gusty winds and brief, locally heavy rainfall.
Localized flash flooding could occur with any slow moving storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Jun 28, 1:44 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
244 PM CDT Fri Jun 28 2019

LAZ014-021-022-282030-
Caldwell LA-La Salle LA-Ouachita LA-
244 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHERN LA SALLE AND
SOUTHEASTERN OUACHITA PARISHES UNTIL 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buckner to near Wisner. Movement was
southwest at 25 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Columbia, Jena, Olla, Clarks, Grayson, Midway, Urania, Tullos,
Spaulding, Bosco, Riverton, Standard, Kelly and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 9193 3206 9191 3201 9189 3193 9190
      3193 9201 3153 9201 3184 9234 3190 9231
      3219 9231 3240 9201 3228 9203 3227 9199
      3223 9201 3221 9199 3219 9201 3220 9198
      3217 9198 3216 9190 3210 9187
TIME...MOT...LOC 1944Z 043DEG 24KT 3232 9200 3195 9159

50
Special weather statement, Jun 28, 2:00 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
300 PM CDT Fri Jun 28 2019

ARZ073-282045-
Union AR-
300 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 345 PM
CDT...

At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hilo to near Ingalls. Movement was south
at 15 mph.

Pea size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Huttig, Strong, Lapile, Urbana, Lawson, Felsenthal, New London and
Pigeon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 9219 3320 9260 3333 9250 3332 9246
      3329 9247 3327 9244 3328 9238 3330 9236
      3326 9232 3328 9230 3326 9229 3325 9223
      3321 9222 3321 9218 3316 9217 3316 9211
      3309 9213 3303 9211 3303 9209 3301 9207
TIME...MOT...LOC 2000Z 016DEG 12KT 3344 9228 3339 9220

20
Special weather statement, Jun 28, 2:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
334 PM CDT Fri Jun 28 2019

LAZ022-282100-
La Salle LA-
334 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA SALLE PARISH
UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Larto, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern La
Salle Parish.

LAT...LON 3133 9202 3134 9203 3134 9204 3133 9204
      3132 9208 3134 9209 3135 9207 3137 9209
      3143 9204 3142 9201 3133 9201
TIME...MOT...LOC 2034Z 290DEG 12KT 3137 9201

20

The radar

The Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 28, 2:45 PM CST
Where
Union County, 1.72 mi SW of Union
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.066, -92.355

Several trees were blown down on Oakland Road just south of Strong.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832632.